Vermont, 2006

Damaging Wind in Vermont, July 28, 2006

July 28, 2006 · NWS BTV · 1 event in 1 county or zone

A weak boundary moved across a very warm, humid and unstable airmass across the southern Champlain Valley of Vermont around midday on the 28th. Numerous showers and thunderstorms developed across the area with a severe thunderstorm that moved across Leicester, which produced damaging winds that knocked down trees (approx.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak boundary moved across a very warm, humid and unstable airmass across the southern Champlain Valley of Vermont around midday on the 28th. Numerous showers and thunderstorms developed across the area with a severe thunderstorm that moved across Leicester, which produced damaging winds that knocked down trees (approx. two dozen) and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 28, 9:20 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 9:20 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1020 AM EDT FRI JUL 28 2006

.SHORT TERM /REST OF TODAY/...
UPDATED ZONES HAVE BEEN ISSUED TO EMPHASIZE THE CATEGORICAL NATURE
OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MESOSCALE CONVECTIVE
VORTICITY MOVING ENEWRD THRU THE SOUTHWESTERN ADIRONDACKS. THIS
FEATURE WILL ENHANCE COVERAGE AND INTENSITY OF SHOWERS AND SOME
THUNDERSTORMS THRU EARLY AFTERNOON...BUT PCPN MAY ALSO CONTINUE INTO
THE EVENING HOURS UNTIL UPR TROF CURRENTLY NEAR BUFFALO PASSES THE
AREA.

KCXX AND KTYX RADARS HAVE BEEN PLACED IN TROPICAL Z-R RELATIONSHIP
SINCE ABSOLUTE MSTR IS SO HIGH.  NARROW BAND OF 2-3 INCH RAINFALL
POSSIBLE FROM ESSEX COUNTY NY TO ABOUT CALEDONIA COUNTY VERMONT.
HAVE HELD OFF ON ANY FLOOD OR FLASH FLOOD WATCHES SINCE INDIVIDUAL
CELLS ARE MOVING ALONG AND LW LVLMSTR CONVGC IS NOT TOO INTENSE.
BUT...LOCAL URBAN AND SMALL STREAM FLOOD PROBLEMS MAY DEVELOP BY
AFTERNOON.

&&

.PREV DISCUSSION...
 /ISSUED 724 AM EDT FRI JUL 28 2006/

UPDATE...
HAVE UPDATED THE GOING FCST FOR TODAY TO RAISE POPS ACRS ALL ZONES
AND TO TWEAK SKY COVER BASED ON OBS TRENDS. CONVECTIVE COMPLEX ACRS
WRN NY STATE/LK ONT IS MOVING INTO A MORE STABLE ENVIRONMENT ATTM
/HENCE A DROP-OFF IN LTG STRIKES NOTED RECENTLY/ BUT MEASURABLE
RAINFALL LOOKS MORE LIKELY ACRS A GOOD CHUNK OF THE CENTRAL/SRN FA
TODAY.

NO OTHER CHANGES TO THE GOING FCST LOOK NECESSARY ATTM. ALL FINAL
PRODUCTS ALREADY ISSUED. LATER...

PREV DISCUSSION...
 /ISSUED 317 AM EDT FRI JUL 28 2006/

SYNOPSIS...
SFC/UPR TROF TO MOVE ACRS THE FA FROM THE WEST TODAY AND THEN TO THE
EAST OF THE FA TONITE. CF TO DROP DOWN ACRS SRN CANADA TONITE...THEN
DOWN ACRS THE FA ON SAT THRU SUN.

SHORT TERM /TODAY THROUGH SUNDAY/...
WK H85 CAA TO TAKE PLACE ACRS THE FA TODAY AND ON SAT...WITH WK WAA
TONITE AND ON SAT NITE AND SUN. SOME LOW-LVL MSTR ADVECTION TO TAKE
PLACE ACRS THE FA EARLY ON SAT NITE. SOME AMT OF LOW-LVL MSTR TO
AFFECT THE FA TODAY THRU SUN. LOW-LVL LAPSE RATES TO BE HI ACRS THE
FA ON SAT AND SUN AFTERNOONS. SOME MID-LVL MSTR TO AFFECT THE FA
TODAY AND EARLY ON SAT NITE. PW VALUES ACRS THE FA LOOK TO BE 1-2
TODAY...AROUND AN INCH TONITE...AND 1-1.5 ON SAT THRU SUN. CAPES
ACRS THE FA APPEAR TO BE AOB 1000 J/KG TONITE AND ON SAT NITE...AOB
2000 J/KG ON SAT...AND AOB 2500 J/KG ON SUN.

BUFCAN/88D MOSAIC SHOWS SOME ISOLATED RETURNS ACRS THE FA ATTM...WITH
A LARGER AREA OF CONVECTION WELL TO THE S-SW OF THE FA.

ENVIRONMENT ACRS THE FA TODAY APPEARS TO BE AT LEAST MODERATELY
SHEARED WITH MAX CAPES OF AOB 1500-2000 J/KG AND WET-BULB ZERO HTS
AVERAGING AROUND 10.5 KFT. HI PW VALUES AND SOME GOOD MID-LVL DRY
AIR/INSTABILITY SHOULD ALLOW ANY STORMS THAT DO MAKE IT ACRS THE FA
TODAY TO POSSIBILITY CONTAIN SOME +RA...STRONG WIND GUSTS AND/OR
HAIL. WILL INCLUDE THIS IN THE ZFP/GRIDS AND ISSUE AN SPSBTV FOR ANY
STRONGER TSRA TODAY. SRN VT LOOKS TO HAVE THE BEST CHC AT SEEING SOME
SVR WX TODAY.

THERE DOES NOT APPEAR TO BE ENUFF SUPPORT IN THE LATEST MODEL DATA
FOR ANYTHING HIR THAN CHC POPS AT BEST ACRS THE FA THROUGHOUT THE
SHORT-TERM PERIOD. SOME CONVECTION POSSIBLE ACRS THE FA TODAY AND
INTO EARLY TONITE...THEN AGAIN ON SAT (ESPECIALLY ACRS THE NRN TIER
ZONES ON SAT) THRU SUN. DID NOT SPEND A WHOLE LOT OF TIME ON
TEMPS/WINDS IN THE SHORT-TERM PERIOD DUE TO TIME CONSTRAINTS. JUST A
FEW TWEAKS TO FIRST PERIOD TEMPS/WINDS BASED ON MESONET OBS.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NO CHANGES TO THE GOING FCST FOR NOW...EXCEPT TO TRY AND BLEND BETTER
WITH SURROUNDING WFOS.

WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY 4 AM.

AVIATION...
LOTS OF DEBRIS CLDS FM TSRA ACTVTY ACRS SRN/ERN GRT LAKES TRVLG ALG
SFC TROF AND IN ADVANCE OF MID LVL TROF POISED TO MV ACRS FA TDY.
ALSO...LOTS OF LLVL MOIST ACCNTG FOR LCLZD SC/CU AS WELL AS HZ/BR.

IN THE ERLY MRNG HRS...PRIMARILY VFR-MVFR DUE TO HZ/BR WITH LCLZD IFR
CONDS AT KSLK/KMSS DUE TO LOW CLDS AND KMPV DUE TO XPCTD AOB 1SM BR
BTWN 08-12Z.

THE ABV MNTD SFC/MID LVL TROF TO MV ACRS NY LATE MRNG-ERLY AFTN AND
VT DRG THE AFTN AND WL PROVIDE THE MAIN FOCUS FOR ANY -SHRA/-TSRA
ACTVTY. IN NY...PRIMARILY VFR-MVFR WITH SCT -SHRA AND ISOLD -TSRA
THRU 18-20Z WITH VFR THEREAFTER WITH SCT-BKN040. IN VT...SCT TO MORE
WIDESPREAD -SHRA/-TSRA ACTVTY...DUE TO PSG DRG MORE FVRBL HEATING...
BTWN 18-24Z WITH VFR-MVFR AND VRY BRF/LCLZD IFR IN TSRA.

AIRMASS BEHIND SYSTEM NOT MUCH OF A CHG...THUS MORE HZ AND WITH
DECENT BINOVC SOME PATCHY DENSE FOG OVRNGT FRI/SAT.

HYDROLOGY...
COVERAGE OF CONVECTION ACRS THE FA STILL UNCERTAIN ATTM. ALSO...MIN
1-HR FFG VALUES ACRS THE FA /WHICH ARE ACTUALLY ACRS VT/ ARE ONLY
2.1-2.2...SO AN FFA FOR ANY WIDESPREAD PONTL FLASH FLOODING APPEARS
UNNECESSARY ATTM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...REB
Hazardous weather outlook, Jul 28, 3:14 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
414 AM EDT FRI JUL 28 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-290815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
414 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE MOVING THROUGH A MOISTURE RICH AND
UNSTABLE AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS TODAY.
IN ADDITION TO DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINS
AND STRONG WINDS ARE POSSIBLE...ESPECIALLY IN SOUTHERN AND EASTERN VERMONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES SATURDAY
AFTERNOON...AHEAD OF A COLD FRONT. A NORTHWEST FLOW ALOFT AND A
WARM UNSTABLE WEST TO SOUTHWEST FLOW CLOSER TO THE SURFACE MAY BRING
MORE THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AS
THUNDERSTORMS DEVELOP WITH THE POTENTIAL OF BECOMING LOCALLY
STRONG TO SEVERE. IN THE INTERIM...PLEASE FORWARD ANY STORM
REPORTS TO OUR OFFICE.

In the hours before

Special weather statement, Jul 28, 11:29 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 PM EDT FRI JUL 28 2006

VTZ009>012-018-019-281700-
ORANGE-WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN
RUTLAND-WESTERN RUTLAND-
INCLUDING...BETHEL...BRANDON AND RANDOLPH
1229 PM EDT FRI JUL 28 2006

AT 1226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUDBURY...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR BRANDON AND LEICESTER BY 1240 PM.

SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

HANSON

The radar

The Burlington radar (KCXX), 72 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
July 28, 11:50 AM EST
Where
Addison County, Leicester
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.867, -73.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526937.